Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 6, 2017, 2:48 PM EDT for Presque Isle County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 2:48 PM EDT (18:48 UTC)
- Expired
- Aug 6, 2017, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Gaylord, MI
County Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 94 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715 WWUS83 KAPX 061848 SPSAPX Special Weather Statement National Weather Service Gaylord MI 248 PM EDT SUN AUG 6 2017 MIZ018-024-061915- Presque Isle-Alpena- 248 PM EDT SUN AUG 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALPENA AND EASTERN PRESQUE ISLE COUNTIES... At 247 PM EDT, a strong thunderstorm was located near Posen, or 9 miles west of Presque Isle Light, moving southeast at 15 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Posen, Thompsons Harbor State Park and Cathro. LAT...LON 4528 8380 4540 8367 4529 8334 4509 8355 TIME...MOT...LOC 1847Z 306DEG 15KT 4531 8367 $$ JZ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:32 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 6, 1:32 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 132 PM EDT Sun Aug 6 2017 .UPDATE... Issued at 1234 PM EDT Sun Aug 6 2017 15z mesoanalysis shows an elongated area of low pressure centered over Drummond Island...with a trough axis/old baroclinic zone stretching from this low northwest into Lake Superior...and southeast across Georgian Bay. Second trough extends south/ southwest across northern Lower Michigan and into northeast Wisconsin. A few spotty radar returns already popping along this boundary from southeast Chippewa County east across Manitoulin Island. 12z APX sounding shows a pretty good residual layer above 850mb from yesterday's deep mixing...GRB sounding residual layer even more pronounced with dry adiabatic lapse rates from roughly 950- 675mb. Modifying APX sounding for a 77/54 parcel yields MLCAPE around 900J/kg...and while 60F dew points are in the vicinity...both APX/GRB soundings suggest dew points likely to remain in the 50s with mixing (though may locally breach 60F in areas of onshore flow). Instability will be augmented by aforementioned pre-existing convergence and lake breeze development...as well as several low/mid level "swirls" denoted on water vapor imagery over Lake Superior and the boundary waters. So only changes to forecast will be to adjust timing...delaying things over northeast Lower by 1-2h but do anticipate scattered- broken shower/thunderstorms to pop during early afternoon (already getting some decent buildups out the window). Comfortable 70s for afternoon highs. && .NEAR TERM...(Today through Tonight) Issued at 214 AM EDT Sun Aug 6 2017 High impact weather potential: Isolated to scattered thunderstorms. Severe storms not expected. Pattern synopsis and forecast: Upper level troughing is situated over nrn Michigan with weakish WNW flow aloft and a couple of ill-defined vorticity centers. One vort max was slowly progressing through nrn Lake Michigan creating an area of clouds which contained a few light showers last evening. Latest sfc analysis is showing a nearly stationary frontal zone stretched from Ontario through easter Lake Superior, while a better area of low pressure associated with deeper low level moisture and instability, was in the south central plains, resulting in more widespread showers and thunderstorms. Temperatures across the region ranged from the upper 40s in low lying areas, to the lower 60s across a good chunk of NW lower (underneath the area of clouds). No real good features to focus on for today and tonight. The upper troughing remains overhead, with the other vorticity center from MN/WI set to cross nrn lower Michigan this afternoon during peak heating. Light winds resulting in converging lake breezes, combined with the vorticity, will result is scattered showers and isolated thunderstorms, which will likely linger into the evening. Did add precipitation to eastern upper, due to the aforementioned frontal zone, and the expectation for sfc low pressure to drift across the U.P. Total instability is nothing to write home about, with 6.5c/km and heating to lead to SBCAPES of 400J/kg in eastern upper to as much as 1300j/kg in nrn lower. A fairly dry BL leads to less than 100j/kg in eastern upper and maybe 400-500j/kg in nrn lower. Nothing spectacular. The main vorticity center departs by evening, and not sure how much activity will hang around, but there is still upper troughing and converging boundaries/weak low pressure into the evening. Probably something lingering, as well as areas of clouds. Lowered overnight low temps as even periods of clearing ought to bring readings down into at least the lower 50s in low lying areas (maybe some upper 40s again), upper 50s coastal regions. && .SHORT TERM...(Monday through Tuesday) Issued at 214 AM EDT Sun Aug 6 2017 ...Mostly dry and warming up... High Impact Weather Potential...None Pattern Synopsis/Forecast...An upper shortwave trough will drop across northern Michigan on Monday with significantly drier air settling in behind it. Meanwhile a strong surface high will build over the Upper Midwest with ridging extending into northern MI through Tuesday. 850mb temperatures will start to warm Monday afternoon behind the departing upper trough with warm air advection continuing through Tuesday. Highs in the low to mid 70s on Monday will increase to the mid 70s to low 80s by Tuesday. Primary Forecast Concerns...Aside from Monday's shortwave trough passing through, generally quiet weather expected for most of the forecast area through Tuesday. There looks to be just enough moisture attendant to the shortwave to allow for perhaps a few showers across our southeastern counties, especially near Saginaw Bay, through Monday afternoon. PWATs there will still hover around 0.75 to 1 inch through most of the day while the rest of northern Michigan drops to around 0.5 inch. A narrow plume of higher theta-e air near Saginaw Bay will also push MLCAPEs to perhaps a few hundred J/kg. Suppose this could be enough instability for a rumble of thunder or two, but expecting mainly just isolated showers. .LONG TERM...(Tuesday night through Saturday) Issued at 214 AM EDT Sun Aug 6 2017 High impact weather potential...A few thunderstorms possible Wednesday and Thursday afternoons mainly over northern Lower. Chance of thunderstorms across all of northern Michigan on Saturday. Our midweek weather will be primarily impacted by a frontal boundary dropping south out of Canada Tuesday night into Wednesday. The front will slowly meander southward into central Lower MI where it will stall and become more diffuse by Thursday. A ribbon of higher atmospheric moisture will accompany the front, allowing for rain chances at times through Friday (mainly showers but perhaps a storm or two here and there). Expect more areas will stay dry than see rain as this front slowly drops through. Better chance of more widespread rain will come Saturday as a shortwave and surface low developing over the Upper Midwest slide into the Upper Great Lakes. Models are in decent agreement with this system for being a week out, but of course there are still lots of details to iron out. Temperatures look to be near seasonal normals through the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 131 PM EDT Sun Aug 6 2017 Scattered to broken showers expected across mainly interior northern Lower this afternoon...affecting mainly APN though a rogue showers north of TVC will be in the vicinity through 19z. Otherwise mainly VFR conditions expected...with need to watch for some fog development overnight. && .MARINE... Issued at 214 AM EDT Sun Aug 6 2017 A weak area of low pressure will drift across the region today and into this evening, resulting scattered showers and a few thunderstorms, which may drift into Lake Huron. The gradient remains light will onshore lake breezes expected. High pressure then gradually builds into nrn Michigan Monday into Tuesday, with the continuation of general weakish winds. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JPB NEAR TERM...SMD SHORT TERM...MK LONG TERM...MK MARINE...SMD
Hazardous weather outlook, Aug 6, 11:44 AM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1144 AM EDT Sun Aug 6 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-071100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1144 AM EDT Sun Aug 6 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. A few thunderstorms are possible this afternoon in both eastern Upper and northern Lower Michigan...especially away from Lake Michigan. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few thunderstorms possible Wednesday and Thursday afternoons mainly over northern Lower. Chance of thunderstorms across all of northern Michigan on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JPB
In the hours before
Special weather statement, Aug 6, 2:48 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gaylord MI 248 PM EDT SUN AUG 6 2017 MIZ018-024-061915- Presque Isle-Alpena- 248 PM EDT SUN AUG 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALPENA AND EASTERN PRESQUE ISLE COUNTIES... At 247 PM EDT, a strong thunderstorm was located near Posen, or 9 miles west of Presque Isle Light, moving southeast at 15 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Posen, Thompsons Harbor State Park and Cathro. LAT...LON 4528 8380 4540 8367 4529 8334 4509 8355 TIME...MOT...LOC 1847Z 306DEG 15KT 4531 8367 JZ
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.